Ohio, 2011Hail and Damaging Winds in Ohio, August 9, 2011
August 9, 2011 · NWS PBZ · 3 events in 1 county or zone
Isolated severe thunderstorms developed ahead of a cold front moving across the upper Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed ahead of a cold front moving across the upper Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 9, 8:52 PM EST, 18 minutes earlier.
Area forecast discussion, Aug 9, 8:52 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 PM EDT TUE AUG 9 2011
.SYNOPSIS...
LOW PRESSURE WILL AFFECT THE AREA THROUGH WEDNESDAY...BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING
DRIER...COOLER AND LESS HUMID CONDITIONS FOR THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
LINE OF THUNDERSTORMS CONTINUES TO SHOW WEAKENING TREND AS IT
APPROACHES NORTHWEST PA AND ATMOSPHERE STABILIZES WITH LOSS OF
SURFACE HEATING. KEPT SCATTERED POPS FOR EAST CENTRAL OH AND
ISOLATED ELSEWHERE OVERNIGHT.
A COLD FRONT WILL CROSS THE AREA WEDNESDAY. DEEP MOISTURE WILL BE
LIMITED...SO WILL USE ISOLATED TO SCATTERED POPS. IN THE WAKE OF
THE FRONT WEDNESDAY AFTN...W/NW WINDS WILL INCREASE TO AROUND 15
MPH WITH GUSTS TO 25 MPH. LOWER/MID 60S WILL PREVAIL FOR LOW
TEMPERATURES TONIGHT...WITH MID 70S TO NEAR 80 FOR HIGHS
WEDNESDAY.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
PRECIP CHANCES WILL END FOR MOST AREAS WEDNESDAY NIGHT AS HIGH
PRESSURE BUILDS IN...WITH MAINLY DRY CONDITIONS THROUGH FRIDAY.
AN EXCEPTION TO THIS MAY BE ALONG THE I-80 CORRIDOR AS COOL
W/NW FLOW ACROSS THE VERY WARM LAKE ERIE WILL AT LEAST BRING
SOME LAKE ENHANCED CLOUDS...AND PERHAPS A FEW SHOWERS WEDNESDAY
NIGHT INTO THURSDAY. WILL KEEP PRECIP CHANCES SLIGHT CHANCE FOR
NOW. BELOW NORMAL TEMPERATURES WILL PREVAIL THROUGH THURSDAY
NIGHT...WITH UPPER 40S TO NEAR 50 POSSIBLE THURSDAY NIGHT
NORTH OF I-80 AND ALONG THE HIGHER RIDGES.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LATEST MODELS HAVE TRENDED SLIGHTLY SLOWER WITH THE ARRIVAL OF THE
WEEKEND SYSTEM. WILL KEEP FRIDAY NIGHT DRY WITH CHANCE POPS ENTERING
THE FORECAST SATURDAY. LOW PRESSURE WILL THEN SLOWLY PASS ACROSS
NORTHERN OHIO...AND WILL KEEP HIGH CHANCE POPS IN THE FORECAST
SATURDAY NIGHT INTO SUNDAY. WITH SOME DIFFERENCES IN MODEL
TIMING...DID NOT HAVE ENOUGH CONFIDENCE TO PICK A PARTICULAR PERIOD
TO GO WITH LIKELY POPS. WILL FINALLY BEGIN TO DECREASE POPS SUNDAY
NIGHT AS THE LOW HEADS EAST. HIGH PRESSURE WILL THEN BUILD IN FROM
THE NORTHERN PLAINS FOR MONDAY AND TUESDAY. SUNDAY WILL BE THE
COOLEST DAY IN THE EXTENDED FORECAST DUE TO EXTENSIVE CLOUD
COVER...WITH HIGHS ABOUT 5 DEGREES BELOW NORMAL. THE REST OF THE
PERIOD WILL SEE TEMPERATURES AROUND NORMAL.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
WINDS DIMINISHING WITH MAINLY A FEW SCT CU LEFT OVER THIS EVENING.
AREA OF THUNDERSTORMS ACROSS NORTH CENTRAL OHIO NOT EXPECTED TO
AFFECT ANY TERMINAL SITES DIRECTLY. AS FRONT SHIFTS ACROSS REGION
LATER TONIGHT ENOUGH LOW LEVEL MOISTURE WITH COLL ADVECTION FOR
SOME STRATUS AND FOG AROUND DAYBREAK. OTHERWISE WEAK SURFACE HIGH
FOR WEDNESDAY IN NORTHWEST FLOW ALOFT WILL BRING GENERAL VFR.
OUTLOOK /WEDNESDAY NIGHT THROUGH SUNDAY/... VFR WILL GENERALLY
PREVAIL WEDNESDAY NIGHT THROUGH FRIDAY NIGHT AS RIDGE BUILDS.
ANOTHER SYSTEM IS PROJECTED TO ENTER THE REGION SATURDAY AND
SUNDAY WITH SHOWERS/TSTMS AND AREAS OF RESTRICTIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 9, 3:28 AM EST, 17 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 AM EDT TUE AUG 9 2011
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-100830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
428 AM EDT TUE AUG 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 8:24 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 PM EDT TUE AUG 9 2011
OHZ040-041-050-WVZ001-100230-
CARROLL OH-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
924 PM EDT TUE AUG 9 2011
...A STRONG THUNDERSTORM WILL AFFECT COLUMBIANA...NORTHEASTERN
JEFFERSON...NORTHERN CARROLL AND NORTHWESTERN HANCOCK COUNTIES...
AT 920 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
MALVERN...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
MALVERN... HOMEWORTH... EAST ROCHESTER...
AUGUSTA... GUILFORD LAKE STATE PARK...
MECHANICSTOWN... MILLPORT... LISBON...
SALINEVILLE... HAMMONDSVILLE...
BEAVER CREEK STATE PARK... WELLSVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4072 8053 4048 8063 4068 8125 4072 8124
4073 8123 4073 8121 4073 8120 4074 8109
4089 8109Special weather statement, Aug 9, 8:44 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 PM EDT TUE AUG 9 2011
OHZ039-040-049-100230-
CARROLL OH-HARRISON OH-TUSCARAWAS OH-
944 PM EDT TUE AUG 9 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARRISON...
NORTHERN TUSCARAWAS AND SOUTHERN CARROLL COUNTIES...
AT 938 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
SUGARCREEK...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
SUGARCREEK... STRASBURG... BOLIVAR...
DOVER... NEW PHILADELPHIA... MINERAL CITY...
UHRICHSVILLE... DENNISON... SHERRODSVILLE...
DELLROY... LEESVILLE LAKE PARK...
BOWERSTON...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4063 8167 4064 8166 4066 8148 4067 8146
4066 8143 4065 8125 4066 8124 4055 8092
4054 8092 4029 8121 4051 8167Thunderstorm Wind, Tuscarawas
- When
- August 9, 9:10 PM EST
- Where
- Tuscarawas County, 0.87 mi NNW of Uhrichsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.411, -81.338
The public reported large branches down near Dennison.
Hail, Tuscarawas
- When
- August 9, 9:17 PM EST
- Where
- Tuscarawas County, 1.48 mi NNW of Roswell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.500, -81.360
Thunderstorm Wind, Tuscarawas
- When
- August 9, 9:30 PM EST
- Where
- Tuscarawas County, 0.87 mi SE of New Philadelphia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.490, -81.440
Law enforcement reported power lines down in New Philadelphia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 9, 20112 deaths · 2 events
- Hail and Damaging Winds in Nebraska, August 9, 20113 injured · $10 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Indiana, August 9, 20111 death · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 9 to 13, 20111 injured · $1.0 million · 1.75 in hail · 49 events
- Hail and Damaging Wind in Kansas, August 9, 2011$5.8 million · 4.25 in hail · 10 events
- Hail and Damaging Wind in Nebraska, August 9, 2011$1.8 million · 2.75 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2011$539,000 · 1.75 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, August 9, 2011$1.7 million · 1.5 in hail · 7 events
- Hail and Damaging Winds in Delaware, August 9, 2011$425,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Georgia, August 9, 2011$303,000 · 1 in hail · 12 events
- Tornado in Michigan, August 9, 2011$500,000 · EF0 · 1 event
- Hail and Damaging Winds in South Carolina, August 9, 2011$104,000 · 70 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334770, 334769, 334771.